Alert archive / Iowa / Winter Storm Watches in 2016

Winter Storm Watch 2, NWS Des Moines, IA

March 21, 20167 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Mar 21, 2016, 3:54 PM CDT for 7 counties in Iowa. It took effect at Mar 23, 2016, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 3:54 PM CDT (20:54 UTC)
In effect from
Mar 23, 2016, 4:00 PM CDT
Expired
Mar 22, 2016, 4:00 PM CDT
In force
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS43 KDMX 212054
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT MON MAR 21 2016

...A STRONG SPRING STORM SYSTEM TO BRING A VARIETY OF WEATHER TO
CENTRAL IOWA WEDNESDAY THROUGH THURSDAY...

.A STRONG STORM SYSTEM WILL LIFT OUT OF THE SOUTHWEST U.S. AND
ACROSS SOUTHERN IOWA WEDNESDAY THROUGH THURSDAY. COLDER AIR WILL
MOVE IN BEHIND THE SYSTEM BEGINNING ACROSS NORTHERN IOWA WEDNESDAY
AFTERNOON THROUGH ALL OF IOWA BY THURSDAY MORNING. THE STORM MAY BRING
HEAVY SNOW TO PORTIONS OF NORTHERN IOWA...ESPECIALLY ALONG THE
MINNESOTA BORDER AND THUNDERSTORMS...SOME OF WHICH MAY BE STRONG
TO SOUTHERN IOWA.

IAZ004>007-015>017-220500-
/O.NEW.KDMX.WS.A.0002.160323T2100Z-160324T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
354 PM CDT MON MAR 21 2016

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. 

* TIMING...SNOW WILL BEGIN ACROSS NORTHWEST IOWA BY MID AFTERNOON
  WEDNESDAY THEN SPREAD ACROSS NORTHERN IOWA THROUGH THE REST OF
  THE AFTERNOON AND CONTINUE INTO THURSDAY MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...6 TO 8 INCHES ARE POSSIBLE
  ACROSS THE WATCH AREA.

* WINDS/VISIBILITY...A STRONG NORTHERLY WIND FROM 25 TO 35 MPH
  WITH HIGHER GUSTS IS EXPECTED LATE WEDNESDAY AFTERNOON THROUGH
  THURSDAY MORNING. VISIBILITY WILL BE REDUCED TO A HALF MILE AT
  TIMES IN PERIODS OF HEAVIEST SNOWFALL.

* IMPACTS...UNCERTAINTY STILL REMAINS IN THE EXACT TRACK OF THIS
  STORM SYSTEM BUT WET AND HEAVY SNOW IS EXPECTED AND TRAVEL MAY
  BE IMPACTED WITH SLICK AND SNOW COVERED ROADS...ESPECIALLY THE
  EVENING COMMUTE AND OVERNIGHT HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

FAB
4 follow-up statements
705 
WWUS43 KDMX 220330
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT MON MAR 21 2016

...A STRONG SPRING STORM SYSTEM TO BRING A VARIETY OF WEATHER TO
CENTRAL IOWA WEDNESDAY THROUGH THURSDAY...

.A STRONG STORM SYSTEM WILL LIFT OUT OF THE SOUTHWEST U.S. AND
ACROSS SOUTHERN IOWA WEDNESDAY THROUGH THURSDAY. COLDER AIR WILL
MOVE IN BEHIND THE SYSTEM ACROSS NORTHERN IOWA WEDNESDAY AND
SPREAD ACROSS ALL OF IOWA INTO THURSDAY MORNING. THIS WILL BRING
THE POTENTIAL FOR HEAVY SNOW ACROSS NORTHERN IOWA NEAR THE
MINNESOTA BORDER. 

IAZ004>007-015>017-221130-
/O.CON.KDMX.WS.A.0002.160323T2100Z-160324T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
1030 PM CDT MON MAR 21 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* TIMING...SNOW WILL BEGIN ACROSS NORTHWEST IOWA BY MID AFTERNOON
  WEDNESDAY THEN SPREAD ACROSS NORTHERN IOWA THROUGH EARLY EVENING AND
  CONTINUE INTO THURSDAY MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...6 TO 8 INCHES.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH HIGHER
  GUSTS LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING.
  VISIBILITY WILL BE REDUCED TO A HALF MILE AT TIMES IN PERIODS OF
  HEAVIEST SNOWFALL.

* IMPACTS...UNCERTAINTY STILL REMAINS IN THE EXACT TRACK OF THIS
  STORM SYSTEM BUT WET AND HEAVY SNOW IS EXPECTED. TRAVEL MAY BE
  IMPACTED WITH SLICK AND SNOW COVERED ROADS...ESPECIALLY THE
  EVENING COMMUTE AND OVERNIGHT HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MJB
142 
WWUS43 KDMX 220912
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT TUE MAR 22 2016

...MODERATE TO HEAVY SNOW OVER NORTHERN IOWA LATE WEDNESDAY INTO
THURSDAY...

.A STRONG SPRING STORM SYSTEM WILL OVERSPREAD THE REGION ON
WEDNESDAY AND PERSIST INTO EARLY THURSDAY. MODERATE TO HEAVY
SNOWFALL IS POSSIBLE OVER NORTHERN IOWA WITH OVER SIX INCHES
POSSIBLE.

IAZ004>007-015>017-221715-
/O.CON.KDMX.WS.A.0002.160323T2100Z-160324T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
412 AM CDT TUE MAR 22 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* TIMING...SNOW WILL BEGIN ACROSS NORTHWEST IOWA BY MID 
  AFTERNOON WEDNESDAY THEN SPREAD ACROSS NORTHERN IOWA THROUGH 
  EARLY EVENING AND CONTINUE INTO THURSDAY MORNING. 

* STORM TOTAL SNOW/ICE ACCUMULATIONS...6 TO 8 INCHES.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH HIGHER 
  GUSTS LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. 
  VISIBILITY WILL BE REDUCED TO A HALF MILE AT TIMES IN PERIODS 
  OF HEAVIEST SNOWFALL. 

* IMPACTS...TRAVEL MAY BE IMPACTED WITH SLICK AND SNOW COVERED
  ROADS...ESPECIALLY THE EVENING AND OVERNIGHT HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

KS
454 
WWUS43 KDMX 221505
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1005 AM CDT TUE MAR 22 2016

...MODERATE TO HEAVY SNOW OVER NORTHERN IOWA LATE WEDNESDAY INTO
THURSDAY...

.A STRONG SPRING STORM SYSTEM WILL OVERSPREAD THE REGION ON
WEDNESDAY AND PERSIST INTO EARLY THURSDAY. MODERATE TO HEAVY
SNOWFALL IS POSSIBLE OVER NORTHERN IOWA WITH OVER SIX INCHES
POSSIBLE.

IAZ004>007-015>017-222315-
/O.CON.KDMX.WS.A.0002.160323T2100Z-160324T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
1005 AM CDT TUE MAR 22 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* TIMING...SNOW WILL BEGIN ACROSS NORTHWEST IOWA BY MID 
  AFTERNOON WEDNESDAY THEN SPREAD ACROSS NORTHERN IOWA THROUGH 
  EARLY EVENING AND CONTINUE INTO THURSDAY MORNING. 

* STORM TOTAL SNOW/ICE ACCUMULATIONS...6 TO 8 INCHES.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH HIGHER 
  GUSTS LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. 
  VISIBILITY WILL BE REDUCED TO A HALF MILE AT TIMES IN PERIODS 
  OF HEAVIEST SNOWFALL. 

* IMPACTS...TRAVEL MAY BE IMPACTED WITH SLICK AND SNOW COVERED 
  ROADS...ESPECIALLY THE EVENING AND OVERNIGHT HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
FAB
253 
WWUS43 KDMX 222100
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE MAR 22 2016

...HEAVY SNOW OVER NORTHERN IOWA LATE WEDNESDAY INTO EARLY THURSDAY...

.A STRONG SPRING STORM SYSTEM WILL TRACK THROUGH THE PLAINS EARLY
WEDNESDAY...BEFORE PASSING JUST SOUTH AND EAST OF IOWA BY THURSDAY
MORNING. WIDESPREAD PRECIPITATION WILL OCCUR NORTH AND EAST OF ITS
TRACK...INITIALLY AS RAIN BEFORE GRADUALLY CHANGING TO SNOW. HEAVY
WIND BLOW SNOW IS EXPECTED OVER NORTHERN IOWA LEADING TO HAZARDOUS
TRAVEL. 

IAZ004>007-015>017-230300-
/O.UPG.KDMX.WS.A.0002.160323T2100Z-160324T1500Z/
/O.NEW.KDMX.WS.W.0002.160323T2300Z-160324T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE
400 PM CDT TUE MAR 22 2016

...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 9 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 6 PM WEDNESDAY TO 9 AM CDT THURSDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* TIMING...RAIN WILL CHANGE TO SNOW ACROSS FAR NORTHWEST IOWA BY
  EARLY WEDNESDAY AFTERNOON BEFORE CHANGING TO ALL SNOW OVER
  NORTHERN IOWA BY THE EARLY EVENING HOURS. HEAVY SNOW WILL THEN
  PERSIST INTO THE NIGHT BEFORE ENDING EARLY THURSDAY MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...6 TO 10 INCHES...HIGHEST
  AMOUNTS FROM MASON CITY NORTH.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH HIGHER
  GUSTS LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING.
  VISIBILITY WILL BE DRAMATICALLY REDUCED TO A HALF MILE OR LESS
  AT TIMES IN PERIODS OF SNOW AND BLOWING SNOW WITH NEAR BLIZZARD
  CONDITIONS.

* IMPACTS...TRAVEL WILL BE IMPACTED WITH SLICK AND SNOW COVERED
  ROADS AND VERY LOW VISIBILITY...ESPECIALLY THE EVENING AND
  OVERNIGHT HOURS. TRAVEL MAY BE NEARLY IMPOSSIBLE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

IAZ023>026-033>035-230300-
/O.NEW.KDMX.WW.Y.0010.160323T2300Z-160324T1400Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
HAMPTON...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...
EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE
400 PM CDT TUE MAR 22 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 9 AM
CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 6 PM WEDNESDAY TO 9 AM CDT THURSDAY.

* TIMING...RAIN WILL CHANGE TO SNOW ACROSS THE ADVISORY AREA
  DURING THE EVENING HOURS WEDNESDAY. MODERATE TO HEAVY SNOW WILL
  THEN PERSIST INTO THE NIGHT BEFORE ENDING EARLY THURSDAY
  MORNING.

* STORM TOTAL SNOW/ICE ACCUMULATIONS...3 TO 6 INCHES...HIGHEST
  AMOUNTS NORTH OF HIGHWAY 20.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 25 TO 35 MPH WITH HIGHER
  GUSTS WEDNESDAY NIGHT. VISIBILITY WILL BE DRAMATICALLY REDUCED
  TO A HALF MILE OR LESS AT TIMES IN PERIODS OF SNOW AND BLOWING
  SNOW.

* IMPACTS...TRAVEL WILL BE IMPACTED WITH SLICK AND SNOW COVERED
  ROADS AND VERY LOW VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

ANY REPORTS OF SNOW ACCUMULATIONS ARE MUCH APPRECIATED AND CAN BE
RELAYED DIRECTLY TO THE NATIONAL WEATHER SERVICE USING TWITTER
HANDLE NWS DES MOINES...HASHTAG NWSDMX OR POST TO THE NWS DES
MOINES FACEBOOK PAGE.

&&

$$

SMALL

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Mar 21, 12:43 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 21, 12:43 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT MON MAR 21 2016

.SHORT TERM /TODAY/...
ISSUED AT 349 AM CDT MON MAR 21 2016

HIGH TEMPERATURES WERE THE MAIN CONCERN TODAY. GOOD MIXING
DEVELOPS LATER THIS MORNING AND DEEPENS TO NEAR 850MB WHERE WINDS
RANGE AROUND 30-35 KNOTS. EXTREMELY DRY AIR MASS IN PLACE AND
LOWERED DEW POINTS THROUGHOUT THE DAY TO THE DEW POINTS RANGING
FROM 30-40 AFTER MIXING. HENCE...WITH PLENTY OF SUNSHINE...THE
STRONG SOUTHERLY FLOW AND DRY DEW POINTS...RAISED MAXIMUM
TEMPERATURES ROUGHLY 4 TO 6 DEGREES ACROSS THE ENTIRE FORECAST
AREA. THIS IS ABOUT 2-3 DEGREES ABOVE THE 21.00Z MAV AND ECE MOS
GUIDANCE. NUDGE UP WINDS AND WIND GUSTS TODAY AS WELL TO COINCIDE
WITH THE MIXING. SOME CONCERN FOR FIRE WEATHER ISSUES...BUT THE RH
VALUES REMAIN IN THE 35 TO 50 PERCENTILE THIS AFTERNOON DURING THE
STRONGEST MIXING...ANY CONCERNS COULD BE HANDLE WITH A SPS.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 349 AM CDT MON MAR 21 2016

MAIN CONCERN CONTINUES TO FOCUS ON MID WEEK SYSTEM SET TO AFFECT
IOWA. HOWEVER...PRIOR TO THE STORMS ARRIVAL LATE TUESDAY
NIGHT...RELATIVELY QUIET CONDITIONS ARE EXPECTED TONIGHT INTO
TUESDAY WITH THERMAL RIDGING BUILDING TOWARD THE STATE.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL DURING THIS TIME WITH
SOUTH WINDS THROUGH TUESDAY MORNING. A COLD FRONT WILL BEGIN TO
SAG INTO NORTHERN IOWA EARLY TUESDAY AND GRADUALLY SINK SOUTH
THROUGH THE STATE DURING THE DAY. THIS WILL LIMIT THE EXTENT OF
THE HEATING IN THE NORTH BUT TEMPERATURES SHOULD STILL MAKE IT
INTO THE MID 50S TO LOWER 60S IN NORTHERN IOWA. FARTHER
SOUTH...READINGS INTO THE UPPER 60S TO LOWER 70S WILL BE COMMON
WITH THE COLD FRONT ARRIVING LATE IN THE DAY.

THIS BOUNDARY WILL STALL NEAR THE IA/MO BORDER ON TUESDAY NIGHT AS
THE STRONG SHORTWAVE PASSES THROUGH THE ROCKIES INDUCING
CYCLOGENESIS IN EAST CO/WEST KS ON TUESDAY NIGHT. STRONG SOUTHERLY
FLOW AHEAD OF THIS SYSTEM WILL EVENTUALLY BRING MOISTURE NORTHWARD
INTO THE SYSTEM WITH ISENTROPIC LIFT/WARM ADVECTION INTENSIFYING
NORTH OF THE BOUNDARY. PRECIPITATION WILL INITIALLY FORM NEAR
NORTHERN IOWA/SOUTHERN MINNESOTA TUESDAY NIGHT WHERE DECENT
MIDLEVEL FRONTOGENETICAL WILL EXIST. SATURATION WILL SPREAD ACROSS
NORTHERN IOWA OVERNIGHT AS ISENTROPIC LIFT PERSIST AND RAIN IS
EXPECTED TO SPREAD FARTHER SOUTH ACROSS THE STATE AS THE LIFT
CONTINUES.

MODEL SOLUTIONS REMAIN SOMEWHAT PROBLEMATIC FOR THE FORECAST AREA
WITH GFS FASTER AND FARTHER NORTH WEDNESDAY INTO THURSDAY.
MEANWHILE...THE EURO REMAINS FARTHER SOUTH AND SLOWER AND THIS IS
BACKED UP BY THE GEM AS WELL. HAVE STARTED TRENDING MORE TOWARDS
THIS LATER SOLUTION GIVEN THEIR CONSISTENCY AND A GRADUAL DRIFT
SOUTHWARD IN THE GFS SOLUTION OVER THE PAST 48 HOURS. THIS
SOLUTION WOULD LIMIT THE CONVECTION POTENTIAL SOMEWHAT AS THE
SURFACE LOW REMAINS GENERALLY SOUTH OF THE FORECAST AREA.
HOWEVER...ELEVATED INSTABILITY IS LIKELY TO STILL PASS ACROSS
SOUTHERN IOWA AND HAVE KEPT THE THREAT OF THUNDER GOING.
OBVIOUSLY...IF THE GFS SOLUTION COMES TO FRUITION...THE SURFACE
BASED CONVECTION WOULD BE A POSSIBILITY IN THE FAR SOUTH IN THE
AFTERNOON WITH A BETTER CHANCE OF SEVERE STORMS. FARTHER
NORTH...COLD ADVECTION WILL INTENSIFY AS THE LOW DEEPENS AND
NORTHEAST WINDS INCREASE AT THE SURFACE. COLD RAIN WILL BEGIN TO
CHANGE TO SNOW ACROSS NORTHERN IOWA DURING THE DAY AS THE COLD AIR
DEEPENS. THIS RAIN/SNOW TRANSITION WILL MOVE GRADUALLY SOUTH AND
BE NEAR A CHARLES CITY-CLARION-DENISION LINE BY SUNSET. THIS
TRANSITION LINE WILL ACCELERATE TO THE SOUTHEAST ON WEDNESDAY
NIGHT AS THE SURFACE LOW PASSES AND WINDS INCREASE FROM THE NORTH
TO NORTHWEST. EURO HAS STRONG KINEMATIC FORCING ON WEDNESDAY NIGHT
WITH DECENT PRECIPITATION AMOUNTS ACROSS THE STATE WHILE THE
QUICKER GFS HAS PRECIPITATION ENDING LATE AS LIFT MOVES EASTWARD.
HAVE STAYED WITH THE SLOWER SOLUTION AND TRANSITION ALL
PRECIPITATION TO SNOW ACROSS THE FORECAST AREAS BY LATE WEDNESDAY
NIGHT WITH ACCUMULATING SNOWFALL EXPECTED IN MOST AREAS. THE SNOW
ENDS BY MIDDAY THURSDAY WITH THE SYSTEM PULLING TO THE EAST. AT
THIS POINT...MODERATE TO LOW END HEAVY ACCUMULATIONS WILL BE
POSSIBLE ALONG AND NORTH OF HIGHWAY 20 WITH LIGHT TO MODERATE
FARTHER SOUTH. SHOULD THE EURO END UP BEING RIGHT...THE AXIS OF
HEAVIER SNOW WILL NEED TO BE SHIFTED FARTHER SOUTH AS WELL AND
THIS WILL NEED TO BE WATCHED CLOSELY ON SUBSEQUENT SHIFTS WITH
HEADLINES BECOMING A POSSIBILITY. WINDS WILL ALSO BE QUITE STRONG
WEDNESDAY NIGHT INTO THURSDAY MORNING WHICH MAY CAUSE SOME BLOWING
SNOW AS WELL.

STILL APPEARS TO BE A BREAK IN THE ACTION LATE THURSDAY INTO
FRIDAY BUT ANOTHER SYSTEM IS SET TO AFFECT THE STATE INTO NEXT
WEEKEND. TEMPERATURES WILL BE QUITE COLD ON THURSDAY WITH SOME
GRADUAL MODERATION INTO THE WEEKEND.

&&

.AVIATION...21/18Z
ISSUED AT 1243 PM CDT MON MAR 21 2016

FAIRLY HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE ENTIRE
PERIOD WITH NOTHING MORE THAN SCT-BKN HIGH CLOUDS. ONLY CONCERN
WILL BE LLWS OVER SRN IA AS THE LOW LEVEL JET INCREASES AHEAD OF
APPROACHING SIOUXLAND FRONTAL BOUNDARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...COGIL
AVIATION...SMALL
Hazardous weather outlook, Mar 21, 4:16 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT MON MAR 21 2016

IAZ057>062-070>075-081>086-092>097-220930-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
416 AM CDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO WEDNESDAY
EVENING. THE THREAT OF SEVERE STORMS APPEARS LOW. SNOWFALL IS
EXPECTED ON WEDNESDAY NIGHT INTO EARLY THURSDAY. SOME LIGHT
ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY NEAR THE I80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-023>028-033>039-044>050-220930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
416 AM CDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO LOCALIZED HEAVY ACCUMULATING SNOW WILL BE POSSIBLE
WEDNESDAY INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Winter Storm Watches in Iowa, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.